Case Study \#4 Cardiac Compromise As the on-coming nurse on a telemetry cardiovascular unit, you receive report about GC, who was admitted with a diagnosis of heart failure 48 hours ago. He is a 56 -year-old male who presented to his primary care provider with a 2-month history of worsening symptoms of dyspnea on exertion, a nonproductive cough, general fatigue, and decreased activity tolerance. Initially, the patient thought he had the flu; however, when the symptoms persisted, longer than expected, he sought medical attention. At the office, GC was found to have profound jugular venous distention, rhonchi in both lungs, and lower extremity swelling. After admission, he had an echocardiogram, and his serum BNP was found to be 1,560 pg/mL. Coronary angiography, which was performed to provide a definitive diagnosis, revealed no evidence of coronary artery disease. Echocardiogram reveals moderate concentric hypertrophy of the ventricles, moderate left ventricular dysfunction, ejection fraction , and mild to moderate mitral regurgitation. Angiogram: normal coronary arteries, өjection fraction , confirmed reduction in ventricular function with a ventriculogram. Past Medical History Hyperlipidemia diagnosed 3 years ago; hypertension diagnosed this past year. GC has had a history of obesity for over 20 years, and a history of hypothyroidism diagnosed 12 years ago. Physicardq Vital Signs: HR: 84 bpm; BP: 146/84 mm Hg; Temp: ; O2 sat: 94\% on NC; pt denies pain General appearance: Well-nourished male with appropriate affect and no apparent distress. Extremities: pulses, skin warm, cap refill less than 3 seconds pitting edema noted in lower ankles bilat extending to mid-calf. Pulmonary: Bibasilar crackles without wheezing or retractions; nonproductive cough. Cardiac: S1 and S2 present; S3 present at PMI. PMI displaced laterally into the anterior axillary line of his chest. Abd: Bowel sounds active quads; liver span percusses at right midclavicular line; abd nontender, soft, nondistended. ABC Hospital Inpatient Orders Laboratory Results. Nursing Implications Essay Paper
- Drugs used along with their rationale, mechanism of action, side effects and nursing implications:
It is a lipid lowering medication.
Rationale: to lower the patient’s cholesterol, triglycerides and LDL which are on the higher end.
Mechanism of action: Simvastatin is a statin which inhibits the enzyme HMG coA reductase and stops the conversion of HMG coA to Mevalonate, thereby, stopping the formation of cholesterol.
Side effects: Rashes, pruritus, alopecia, liver dysfunction, headache, sleep disturbance, myopathy, nausea, vomiting, diarrhoea.
Nursing implications: Lipid profile along with cholesterol levels should be tested. LFT should be done. If muscle tenderness is present / creative kinase is elevated, therapy should be stopped.
It is given to this patient as he was diagnosed with hyperlipidemia 3 years ago.
It is an enzymatic form of thyroxine hormone.
Rationale: to manage the patient’s thyroid status.
Mechanism of action: Levothyroxine is the synthetic form of thyroxine(T4) and it is converted to T3. Both T3 and T4 then bind to thyroid receptors and lead to DNA transcription and protein synthesis, thus, exerting metabolic control.
Side effects: increased appetite, heat insensitivity, irritability, tremors, muscle weakness, cramps, changes in menstrual cycle, chest pain, tachycardia.
Nursing implications: Monitor pulse and look for adverse effects during the phase of dose adjustment. Routinely do thyroid function tests. Notify physician if signs of toxicity like palpitations and tremors noted.
It is given to this patient as he was diagnosed with hypothyroidism 12 years ago. Nursing Implications Essay Paper
It is a loop diuretic.
Rationale: to promote excretion of water
Mechanism of action: It binds to Na+-K+-2Cl Co-transporter in the thick ascending limb of loop of Henle and blocks its function leading to increased excretion of sodium and water in urine.
Side effects: electrolyte disturbances like hypokalemia, hyponatremia, hypocalcemia, hypomagnesemia, hyperglycemia, hyperuricemia, ototoxicity leading to deafness, vertigo, tinnitus and hypersensitivity leading to skin rashes.
Nursing implications: Assess fluid status, skin turgor, weight, edema, etc.
Assess for tinnitus and hearing loss.
Monitor pulse and BP
Assess for skin rashes
Monitor electrolytes, glucose, uric acid levels and do RFT and LFT.
It is given to this patient as he has been diagnosed with heart failure and has symptoms of fluid overload like distended neck veins, edema in legs, Ronchi and crackles in lungs.
- Explanation for step 1
LFT = liver function tests.
It is an electrolyte.
Rationale: to prevent hypokalemia.
Mechanism of action: It acts as exogenous replacement therapy and replenishes potassium stores and carried on the normal physiological processes of potassium.
Side effects: rashes, nausea, vomiting, GI bleeding and ulceration, hyperkalemia and ECG changes like peaking of T waves and prolonged QT interval.
Nursing implications: Check electrolyte routinely and perform baseline ECG. Urine output and abdominal examination should be done. Patient should be taught to take the drug after meals to decrease GI upset.
It is given to this patient to counter the effects of Furosemide which causes hypokalemia.
It is an anti hypertensive .
Rationale: to lower blood pressure.
Mechanism of action: It is an ACE inhibitor and acts by inhibiting the ACE enzyme and stops conversion of angiotensin I to angiotensin II, thereby lowering BP
Side effects: dry cough, angioedema, proteinuria, hypotension, neutropenia, rashes, itching, loss of taste, hyperkalemia.
Nursing implications: Monitor blood pressure, EKG changes, RFT for renal patients and implement fall precautions after risk assessment.
It is given to this patient as he was diagnosed with hypertension last year.
- Explanation for step 2
RFT= renal function test.
2. Serum potassium of 3.5 mEq/ L should not worry the nurse and she shouldn’t call the physician. [Normal Potassium: 3.5-5.5 mEq/L].
The patient has been started on Furosemide which is a loop diuretic and causes hypokalemia. However, along with it, the patient has been started on Potassium as well which will take care of his hypokalemia. This is evident from lab results of Day 2 wherein the potassium values have gone from 3.5 mEq/L to 3.8mEq/L.
3. GC’s BNP levels are indicative of heart dysfunction.
BNP normally is around 100 pg/mL but in GC’s case, it is 610 pg/mL on Day 1 during admission, 425 pg/mL on Day 1 during evening and 420 pg/ mL on Day 2 Morning.
Values above 100 pg/mL are indicative of heart failure. As GC had an episode recently, it serves as proof for the same.
- Explanation for step 3
Normal Potassium: 3.5-5.5 mEq/L
BNP= brain natriuretic peptide
GC has undergone a heart failure and has lab reports are suggestive of the same. He should be managed effectively. Nursing Implications Essay Paper